Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 83, NWS Sioux Falls, SD

June 21, 2017Aurora County, Brule County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2017, 3:22 AM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 3:22 AM CDT (08:22 UTC)
Expired
Jun 21, 2017, 4:00 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KFSD 210822
SVRFSD
SDC003-015-073-210900-
/O.NEW.KFSD.SV.W.0083.170621T0822Z-170621T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
322 AM CDT WED JUN 21 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Aurora County in south central South Dakota...
  Western Jerauld County in central South Dakota...
  Brule County in south central South Dakota...

* Until 400 AM CDT

* At 322 AM CDT, severe thunderstorms were located along a line
  extending from Lees Corner to near Chamberlain to near Lake Francis
  Case, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Kimball around 355 AM CDT. 

Other locations impacted by these severe thunderstorms include
Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9946 4370 9941 4378 9941 4379 9936
      4386 9931 4391 9936 4394 9936 4393 9893
      4417 9893 4419 9865 4402 9859 4367 9866
      4363 9935 4366 9938 4365 9944 4366 9946
TIME...MOT...LOC 0822Z 257DEG 41KT 4408 9930 4388 9931 4370 9944 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
474 
WWUS53 KFSD 210845
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
345 AM CDT WED JUN 21 2017

SDC003-015-073-210900-
/O.CON.KFSD.SV.W.0083.000000T0000Z-170621T0900Z/
Aurora SD-Jerauld SD-Brule SD-
345 AM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHWESTERN AURORA...WESTERN JERAULD AND NORTHERN BRULE
COUNTIES...

At 344 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Gann Valley to 9 miles east of Shelby
to 8 miles west of Kimball, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
northwestern Aurora...western Jerauld and central Brule Counties,
including the following locations: Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9934 4381 9924 4387 9923 4393 9923
      4393 9893 4417 9893 4419 9865 4402 9859
      4367 9866 4363 9935 4366 9938
TIME...MOT...LOC 0844Z 257DEG 41KT 4413 9899 4393 9900 4375 9914 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
575 
WWUS53 KFSD 210857
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
357 AM CDT WED JUN 21 2017

SDC003-015-073-210906-
/O.EXP.KFSD.SV.W.0083.000000T0000Z-170621T0900Z/
Aurora SD-Jerauld SD-Brule SD-
357 AM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA...WESTERN
JERAULD AND NORTHERN BRULE COUNTIES WILL EXPIRE AT 400 AM CDT...

The storms which prompted the warning have weakened. Therefore, the 
warning will be allowed to expire. However gusty winds to around 
50 mph are still possible with these thunderstorms, especially for
locations along I-90 from west of White Lake to around Plankinton.

LAT...LON 4374 9934 4381 9924 4387 9923 4393 9923
      4393 9893 4417 9893 4419 9865 4402 9859
      4367 9866 4363 9935 4366 9938
TIME...MOT...LOC 0856Z 257DEG 41KT 4416 9881 4396 9882 4378 9897 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:05 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 20, 11:05 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1105 PM CDT Tue Jun 20 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue Jun 20 2017

Unsettled weather returns late tonight into Wednesday, bringing
chances for thunderstorms, some of which could become severe. A
difficult forecast is projected over next 12 to 24 hours due to
moderate confidence on location and time of occurrence of any
thunderstorm development.

The first round of thunderstorms is expected late tonight into
Wednesday morning.  As a warm front lifts northward from central
Nebraska late tonight, warmer and more low-level moisture will
increase across the region. A narrow instability area of 800-1500
J/Kg, on the nose of a strong low-level jet of 40+ knots located
between central South Dakota, and west of the James River could
bring isolated to scattered thunderstorms. With an uncapped
atmosphere above 800 mb, and 0-6 km bulk shear of 40-50 knots,
marginal thunderstorms could develop from west to east, albeit some
of them could become strong to severe as they progress eastward.

Uncertainty still remains in terms of timing, occurrence, and
intensity of any storms as the main shortwave and cold front slides
eastward in the afternoon. The main questions are: will these
morning storms overcome the cap as they move east ahead of the
front? Will the morning storms be strong enough to inhibit any
chance of thunderstorms re-developing later in the day? Models
continue to show a strong cap with 700 mb from 12-15C through late
afternoon. However, Hi-Res models (NAMNest, HRRR, NMM) prog
scattered to multicells storms developing west of the Missouri river
in central South Dakota in the nighttime, and continuing across the
forecast area through late afternoon. Therefore, isolated strong to
severe storms could develop with some of these storms producing
mainly strong gusty winds, and isolated large hail. If this trend
verifies, chances for thunderstorms in the late afternoon and
evening will diminish. Moreover, if cloud cover decreases through
the day, with rich-boundary layer moisture, moderate instability
with MUCAPE from 3000+ J/kg, and LLJ reinforcing early in the
evening, strong to severe storms could develop mainly east of the I-
29 early in the evening.

Wednesday looks to be the warmest day of the week, though
temperatures will be very conditional on thunderstorms and cloud
coverage. Highs will generally be in the 80s east of the I-29 to
lower 90s west.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue Jun 20 2017

Biggest questions for Wednesday evening and overnight will be the
impacts of morning convection, stout EML, and lack of strong
forcing.  Most convective allowing models in reasonable agreement
today really putting a damper on widespread severe storms
redeveloping behind morning shortwave activity in the evening hours.
 Some concerns that any morning convection could further stabilize
the environment over the CWA, in addition to shoving boundaries
further south.  Model soundings continue to show a very stout cap,
even as late as 7 or 8pm, and maintain 700 mb temperatures greater
than 12C.  Forcing along the boundary is really not that strong,
with the greatest forcing tied closer to a shortwave crossing North
Dakota into Minnesota Wednesday evening.  That said, will not
discount the convection risk, especially with trailing cold front
driving southward out of North Dakota late in the afternoon.

Perhaps the best risk for strong to severe convection develops late
Wednesday night into Thursday morning along or north of the I-90
corridor as a more potent shortwave enters the Plains, forcing
convection AOA the 700 mb layer.  The track of this convection will
be key to Thursday afternoon redevelopment, as there would be strong
potential for an outflow boundary to reinforce the synoptic front
just south of the CWA. While the instability and shear are not the
greatest combination, there would still be potential for a few
elevated hail storms Thursday morning. Should the track of this
upper wave slow down, it's possible to have a bit more robust growth
by the early afternoon hours, especially as storms begin to track
towards NW Iowa.

Cool and dry air settles in for Friday, with highs cooling towards
the 70 degree mark. That trend continues into next weekend as very
broad synoptic troughing develops over the northern US. Recent
guidance has trended further south with the rain chances into
Saturday morning with only widely scattered afternoon instability
showers to the area. A closer look at temperatures suggests we may
be only a couple degrees away from the record coldest highs for the
weekend.

Cool weather diminishes somewhat to start next week as highs slowly
climb back to the 80s with dry conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1105 PM CDT Tue Jun 20 2017

Elevated convection possible on leading edge of warm/moist air
aloft, lifting northeast across the area through mid-morning.
Still some uncertainty regarding development, but did attempt to
narrow down a small window of greatest potential for KHON/KFSD
prior to 12Z.

Another round of convection possible very late Wednesday afternoon
or evening. This would more likely impact KSUX, but at this time,
timing/location are too uncertain to include a mention in the
TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Jun 20, 3:58 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 PM CDT Tue Jun 20 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-212100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
358 PM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms may form after midnight and towards
daybreak on Wednesday. A few strong thunderstorms could be
possible through daybreak, with the primary risks of quarter size
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue to move southeast through
Wednesday morning with a lingering risk of quarter size hail
through mid-day. In the wake of this thunderstorm activity, there
is considerable uncertainty if the atmosphere can once again
become favorable for redevelopment late in the afternoon.

If thunderstorms are able to develop by early evening, the
greatest risks for widely scattered redevelopment will be along a
line from Yankton to Sioux Falls and Marshall and areas to the
southeast. Large hail and damaging winds would be the main severe
threats. While the risk is low, an isolated tornado can't be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time...however
spotters should continue to monitor weather conditions.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.